I’m confused but ultimately relieved after our visit to @AkronChildrens Hospital today

Without getting into actual numbers and confusing everyone, let me say it like this.

The doctor believes that the root cause of this is in fact, the Clozapine. While it’s a problem, it’s also not life threatening in its current form and that’s a huge relief.

Clozapine is known to impact blood counts because it messes with bone marrow stem cells. That’s why it can be so dangerous and why it’s so tightly controlled. It’s important to know that the dose of Clozapine itself doesn’t matter. It’s any Clozapine in the system, regardless of dose, is problematic.

That was interesting to learn. I knew it caused the problem but never knew the mechanics. I love new information because it helps me to better understand whatever I’m dealing with.

The reason he thinks that this has become a problem recently, even though Gavin’s been on Clozapine for most of the last decade is pretty simple.



Basically, when people are younger, their ANC (Absolute Neutrophil Count) is usually higher than it is when they are adults. Because Gavin’s levels were higher at a younger age, the Clozapine never really made a noticeable impact. Now that he’s older and this overall counts are naturally lowering into the normal adult levels, the Clozapine is having a more noticeable impact. Does that make sense?

Think of it like this.

The Clozapine takes $500 out of Gavin’s bank account each month. When Gavin was younger, he had $3,000 in his account so when the Clozapine deducted $500, he still had $2,500 left.

Now that Gavin is older, his bank account has $1,500 in it and the Clozapine still deducts the same $500 each month. The difference is that now he only has $1,000 left in his account.

Those are arbitrary numbers but hopefully you get the point.

Join The Conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: